Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Birmingham, AL

September 14, 2024Barbour County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 14, 2024, 11:16 AM CDT for Barbour County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2024, 11:16 AM CDT (16:16 UTC)
Expired
Sep 14, 2024, 2:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 12:43 PM CDTFLASH FLOODEufaula, ALHeavy rainfall caused a sink hole to open up near the intersection of North Orange Street and Birtt Place in the city of Eufaula. Law enforcement reports that at least portions of North Randolph, West Broad Street, Cherry Street, Colmont and South Eufaula Aven

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

342 
WGUS54 KBMX 141616
FFWBMX
ALC005-141915-
/O.NEW.KBMX.FF.W.0020.240914T1616Z-240914T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1116 AM CDT Sat Sep 14 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Eastern Barbour County in southeastern Alabama...

* Until 215 PM CDT.

* At 1116 AM CDT, Emergency Management reported thunderstorms 
  producing heavy rain in Eufaula. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported flooding in the City of
           Eufaula.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eufaula, Osco, Lakepoint Resort State Park, Hawkinsville, Richards 
  Crossroads, Lugo and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3189 8531 3206 8522 3206 8506 3202 8505
      3199 8507 3197 8507 3196 8509 3194 8508
      3191 8511 3190 8511 3189 8513 3188 8513
      3184 8514 3180 8513 3178 8514 3176 8513
      3177 8516 3174 8520 3170 8522 3171 8534

FLASH FLOOD...OBSERVED

$$

56
1 follow-up statement
193 
WGUS74 KBMX 141800
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
100 PM CDT Sat Sep 14 2024

ALC005-141915-
/O.CON.KBMX.FF.W.0020.000000T0000Z-240914T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour AL-
100 PM CDT Sat Sep 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN BARBOUR COUNTY...

At 100 PM CDT, Emergency Management reported thunderstorms producing 
heavy rain in Eufaula. Between 3 and 5 inches of rain have fallen. 
Flash flooding is already occurring in the City of Eufaula, where 
several streets are reported as flooded or impassible.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Eufaula, Lakepoint Resort State Park and Lugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3204 8505 3203 8506 3202 8505 3199 8507
      3197 8507 3196 8509 3194 8508 3191 8511
      3190 8511 3189 8513 3188 8513 3186 8514
      3186 8521 3188 8523 3206 8521 3206 8506

FLASH FLOOD...OBSERVED

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:53 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 14, 6:53 AM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
653 AM CDT Sat Sep 14 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 305 AM CDT SAT SEP 14 2024

The remnant low of Francine continues to rotate over the Lower
Mississippi River Valley today, slightly drifting to the east, but
with its center remaining to the west of Central Alabama. A
convergent low level moisture axis oriented north to south this
morning will continue to provide focus for showers. This axis is
expected to pivot northeastward today, with widespread showers and
occasional thunderstorms across much of the area, especially
across the north and east. As the upper low drifts back westward
tonight and tomorrow, the axis will remain over the area, allowing
for continued showers and storms.

Rainfall amounts today through Sunday could vary from 0.5inch to
as much as 4 inches, depending on where rain bands and training
set up. Opted to leave counties in the Flood Watch given the
uncertainty on the locations of these bands, and extended the
watch through tonight. As the upper low weakens, winds aloft have
also weakened. With less shear and limited surface instability,
chances of severe storms or tornadoes are too low to include in
the forecast.

14

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 305 AM CDT SAT SEP 14 2024

Monday through Friday.

The rainy pattern will continue Sunday night through Monday across
Central AL as the remnants of Francine persist for yet another day.
The trough deepens through the Gulf States Monday night into Tuesday
and will push a boundary southward towards the coast. Drier air will
build in behind this boundary Tuesday through Wednesday. Then, for
the second half of the week, a quasi-omega block pattern sets up
with a deep trough over the west coast and an upper low over the
Coastal Mid-Atlantic region. This will lead to mostly rain-free
conditions Wednesday through Friday across Central AL as drier
northerly flow persists on the back side of the low to our east.

Temperatures will gradually warm into the mid to upper 80s by the
end of the week with lows in the 60s.

25/Owen

&&

.AVIATION...
(12Z TAFS)
Issued at 631 AM CDT SAT SEP 14 2024

A stalled frontal boundary and moisture convergence axis remains
over Central Alabama, oriented north to south. Along this
boundary, showers will continue to move south to north, bringing
heavy rainfall and vis reductions. This moisture axis is expected
to pivot slowly east and northward through the day, with
widespread showers and thunderstorms impacting much of the area,
especially terminals across the north and east.

A mixture of MVFR and IFR cigs start the period, and are not
expected to improve much through the period. Southeasterly winds
will be 5-10kts through the period.

NOTE: NIL TAF continues for KANB until further notice due to large
comms issue and missing obs.

14

&&

.FIRE WEATHER...

High rain chances will continue across the area today through early
next week. Winds will be out the east for much of the day and could
be gusty at times, especially in higher terrain areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  65  78  63 /  80  70  60  40
Anniston    77  68  78  66 /  80  70  60  40
Birmingham  77  68  76  66 /  90  70  70  50
Tuscaloosa  81  68  78  66 /  50  50  80  60
Calera      79  69  77  68 /  90  70  70  60
Auburn      78  68  77  66 /  80  70  60  50
Montgomery  82  70  79  68 /  90  60  70  60
Troy        82  68  78  66 /  90  50  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson-
Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell-
Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...14
LONG TERM....25
AVIATION...14
Hazardous weather outlook, Sep 14, 3:40 AM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 AM CDT Sat Sep 14 2024

ALZ011>015-017>050-151145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 AM CDT Sat Sep 14 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms are forecast across Central Alabama today,
posing continued threats for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:48 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Sep 13, 8:32 PM CDTSpecial Weather StatementBMXPerry43 min
Sep 13, 8:51 PM CDTAreal Flood AdvisoryBMXChilton, Dallas, Perry114 min
Sep 13, 10:16 PM CDTFlash Flood WarningBMXBibb, Chilton, Dallas, Perry3 hr
Sep 13, 10:34 PM CDTAreal Flood AdvisoryBMXWinston116 min
Sep 13, 11:47 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes3 hr
Sep 14, 3:19 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton3 hr
Sep 14, 4:55 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 14, 5:20 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 14, 6:14 AM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Sep 14, 6:18 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker, Winston3 hr
Sep 14, 6:31 AM CDTAreal Flood AdvisoryBMXChilton, Coosa, Shelby70 min
Sep 14, 6:33 AM CDTAreal Flood AdvisoryBMXShelby3 hr
Sep 14, 7:31 AM CDTAreal Flood AdvisoryBMXCoosa, Shelby, Talladega3 hr
Sep 14, 7:36 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair3 hr
Sep 14, 9:54 AM CDTAreal Flood AdvisoryBMXClay, Tallapoosa3 hr
Sep 14, 11:11 AM CDTAreal Flood AdvisoryBMXBarbour2 hr
Sep 14, 12:21 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock3 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.